I would be extremely reluctant to use the stuff and even more reluctant to let my kids use it. At the very least I would make my kids wait until they were of an age that they could clearly understand how awful the side effects can be, and I would whip it off them if they were displaying signs of depression.
My brother was on it as a teenager and it ruined him. He has lovely clear skin now but has no high school qualifications because he effectively dropped out of school at 14 because of the depression. Mum and Dad just thought he was being a difficult, moody teen but it just got worse and worse until he came off the stuff.
+ Reply to Thread
Results 21 to 30 of 32
02-07-2013 13:49 #21
The Following User Says Thank You to FearlessLeader For This Useful Post:
02-07-2013 14:10 #22
By the way OP, I had never heard of this drug causing depression and wasn't told this by my dermatologist but I did develop depression about 18 months after starting it. No idea if its coincidence or if it was a contributing factor.
The Following User Says Thank You to FirstTimeMummy2012 For This Useful Post:
02-07-2013 14:10 #23Senior Member
- Join Date
- Feb 2013
I started a course of Roaccutane at 25 years old. Nothing previous had worked for me.
I had a referral to a dermatologist who prescribed it and had to sign a disclaimer to say I would not get pregnant whilst on it. I had regular liver function blood tests also.
Side effects for me were pretty mild, dry lips and general dry skin. I think the first week all the skin on my face peeled off!! Not very attractive but it soon settled down. The one side effect I loved though was that my hair NEVER got greasy!
Had to stay out of the sun or use sunscreen as it can make your skin ultra sensitive.
I believe that some studies have shown that people with previous problems with depression etc have a higher risk of suicidal tendencies if they take Roaccutane but I don't think anyone has completely proven that.
Roaccutane got rid of my acne and I really do credit it for changing life.
The Following User Says Thank You to Pumpkin1106 For This Useful Post:
02-07-2013 14:37 #24
But yes it changed my life. I actually couldn't stand looking at myself prior to starting it - not in a good mental state. This is part of the reason why I think that depression is rampant in these situations even before the medication is introduced.
My face was constantly red & the skin literally flaked & peeled of (ugh!), then it was fantastic! It's a toxic dose of vitamin A so I had fabulous hair & nails whilst taking it. When I look back at photos of that time, there is a girl with a beaming red face, but amazing hair 😉.
Had to sign a pregnancy waiver, take the pill, stay out of the sun, avoid alcohol, visit my dermatologist monthly and have LED treatment but I don't regret it for a second.
I had fully researched the possible side effects and some of them are shocking (so I won't recite them) and they were trying to ban it in America at the time! It was a frightening experience going into it & I definitely don't think it should be prescribed freely. Would I do the same again? Yes. Would I be comfortable with future children taking it? Not sure, would require serious consideration. These days I try to avoid any kind of medication so my decision making would be different.
The Following User Says Thank You to JungleMum For This Useful Post:
03-07-2013 23:14 #25
My husband was put on it at the beginning of year 12... He was so depressed he was suicidal and stuffed up his HSC. I asked him if he would ever let our boys use it if they had bad skin and he said over his dead body!
The Following User Says Thank You to Zombie_eyes For This Useful Post:
04-07-2013 19:09 #26
It can damage your skin in the long run, stuff around with the way your body works internally and cause depression.
I wouldn't use it, personally. Acne can often be improved with a good cosmeceutical skincare routine, professional treatments (from a skin clinic or salon, depending on what they offer), lifestyle changes, etc. Not CLEARED UP always, but IMPROVED... without risking your physical health long-term or your mental health.
Of course it works for people, but there's lots of "cures" for things that work well, but cause damage in other ways.
The Following User Says Thank You to SassyMummy For This Useful Post:
04-07-2013 20:54 #27
I am surprised by a pp mentioning that her 14 year old brother was on it. I would have thought at 14 there were many other options to try before going to roaccutane. Certainly at 14 I was on antibiotics but no-one every suggested roaccutane until I was 19, when it was clear that this was not some teenage phase but a severe medical condition.
I wouldn't recommend it as the first response. But once you have tried many other things, are fully aware of the side effects and are well monitored then I would definitely recommend it.
The Following User Says Thank You to DJ Nette For This Useful Post:
04-07-2013 21:00 #28
04-07-2013 21:10 #29
I think if you wait many years trying different treatments you skin may get scarred for life. If it's severe I don't see why persist in other treatments that don't work. Having scars on your face for life is not good. And also having bad acne (I mean really bad) duing adoescence may be damaging to self-esteem and social life, which may also impact on mental health. Peope who advocate for topical treatments prbably didn't suffer from very severe acne, I'm guessing
The Following User Says Thank You to Starfish30 For This Useful Post:
04-07-2013 21:28 #30
Acne is hormonal, no topical treatment is going to help.
To the PP who asked about my 14 year old brother- he was closer to 15 and had terrible acne from about 11, so he'd tried quite a few other things first. The GP who suggested it was probably a bit crap, seeing as the worst they suggested might happen is a bit of bad sunburn if he wasn't careful in the sun
I get that people with acne can have a hard time of it because of the acne, but the discomfort and heartache of acne for my brother was nothing compared to what the roaccutane did to him. Perhaps we are genetically more susceptible to meds stuffing with our hormones, I've never been able to go on the pill because every type I've tried has given me either servere pms/mood swings all the way up to full blown depression.
The Following User Says Thank You to FearlessLeader For This Useful Post:
By SpicyTurtle in forum House & GardensReplies: 7Last Post: 01-03-2013, 11:41
By smileygirl73 in forum Product Recommendations & QuestionsReplies: 13Last Post: 05-02-2013, 15:21
By SpecialPatrolGroup in forum General ChatReplies: 10Last Post: 22-08-2012, 12:43
Hunter Women's Health CentreHunter Women’s Health Centre care for women of all ages, in the full spectrum of their gynaecologic and obstetric ...
LATESTGames to play with your baby – newborn to 12 monthsHow much food for babies and toddlers? Standard serves and portion sizesHow to mindfully manage a tantrum
POPULARWhen can I start giving chores to my children?New baby nursery checklist – a guide to newborn essentialsWhat to pack for labour and hospital – a checklist
FORUMS - chatting now ...
Trigger warning - at what age do you let your kids use public toiletsGeneral Parenting Tips, Advice & Chat
April/May TTC group chatConception & Fertility General Chat
IVF Babies due Sep/Oct/Nov 2017 #2pregnancy and babies through IVF
IVF/FET April & May chatConception & Fertility General Chat
Tandem prams.. who's got a good one?Product Recommendations & Questions
Tea drinkers unite!General Chat
Booster seat for 7+Safety Issues
Any BAS Agents around?Working Hubbers - Employed